Iowa, 2013Hail and Damaging Wind in Iowa, June 12, 2013
June 12, 2013 · NWS DVN · 6 events in 3 counties and zones
A surface low moved along a warm front from southwestern Iowa into northwest Illinois which helped to focus thunderstorms along the Highway 20 corridor where the warm front was sitting in the late afternoon and evening. Isolated thunderstorms developed along the warm front and tracked eastward during the late afternoon and into the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface low moved along a warm front from southwestern Iowa into northwest Illinois which helped to focus thunderstorms along the Highway 20 corridor where the warm front was sitting in the late afternoon and evening. Isolated thunderstorms developed along the warm front and tracked eastward during the late afternoon and into the evening. Some of these thunderstorms became severe and produced funnel clouds, hail, and some wind damage from Buchanan County eastward to Dubuque County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 12, 2:11 PM CST, 1 hour 36 minutes earlier.
Area forecast discussion, Jun 12, 2:11 PM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
311 PM CDT WED JUN 12 2013
.SYNOPSIS...
ISSUED AT 305 PM CDT WED JUN 12 2013
ATMOSPHERE CONTINUES TO DESTABILIZE AS UPPER LEVEL SHORTWAVE IS NOW
MOVING ACROSS THE AREA WITH UPPER LEVEL CAP NEARLY ERODED. SURFACE
BASED CAPES RANGE FROM 3000 TO 4000 J/KG. THUNDERSTORMS WERE
BEGINNING TO DEVELOP ACROSS THE FORECAST AREA ESPECIALLY OVER EXTREME
NORTHEAST IOWA AND NORTHWEST ILLINOIS.
&&
.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 305 PM CDT WED JUN 12 2013
THIS AFTERNOON AND TONIGHT...SEVERE WEATHER WILL DEVELOP ACROSS
THE FORECAST AREA GENERALLY NORTH OF INTERSTATE 80. THUNDERSTORMS
ARE EXPECTED TO RAPIDLY DEVELOP WITH HIGH WINDS...POSSIBLY UP TO
70 MPH... ALONG WITH VERY LARGE HAIL. TORNADOES ARE ALSO A
POSSIBILITY IN ROTATING SUPERCELLS. THE SEVERE WEATHER WILL BE
OVER OUR FAR EASTERN ILLINOIS COUNTIES BY EVENING WITH ANY STORMS
MERGING INTO A DESTRUCTIVE DERECHO THAT WILL MOVE QUICKLY OUT OF
OUR FORECAST ACROSS EASTERN ILLINOIS. SKIES WILL CLEAR TONIGHT
WITH TEMPERATURES DROPPING INTO THE MID 50S TO AROUND 60.
TOMORROW WILL BE A NICE DAY...CURRENT MODELS BUILD STRONG
CANADIAN HIGH PRESSURE INTO THE UPPER MID WEST AS AN UPPER RIDGE
BUILDS OVER THE UPPER PLAINS. THIS HIGH PRESSURE WILL PUSH A COLD
FRONT ALL THE WAY TO THE SOUTHEASTERN STATES. TOMORROW WILL BE
LESS HUMID AND COOLER WITH HIGH TEMPERATURES IN THE MID 70S TO
AROUND 80.
.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 305 PM CDT WED JUN 12 2013
THURSDAY NIGHT THROUGH FRIDAY...THURSDAY NIGHT WILL BE COOL WITH
TEMPERATURES IN THE MID 50S. PATCHY FOG MAY DEVELOP WITH THESE
COOL TEMPERATURES AND WET GROUND. AS THE SURFACE HIGH MOVES EAST
INTO THE OHIO VALLEY SOUTHERLY RETURN ON THE BACK SIDE OF THE HIGH
WILL CONTINUE TO BRING FAIR WEATHER ON FRIDAY. THERE WILL BE A
CHANCE OF SHOWERS ACROSS THE SOUTHERN PART OF THE FORECAST AREA AS
A WARM FROM MOVES CLOSE TO THE REGION.
FRIDAY NIGHT THROUGH SATURDAY...THERE IS A CHANCE OF AN MCS
DEVELOPING TO OUR WEST AND MOVING ACROSS THE FORECAST AREA INTO
SATURDAY. OUR CURRENT FORECAST IS CARRYING LIKELY POPS WHICH IS
REASONABLE. HEAVY RAIN WILL BE POSSIBLE ALONG WITH ISOLATED SEVERE
WEATHER WITH STRONG GUSTY WINDS AND HAIL AS THE MAIN THREAT.
SUNDAY THROUGH NEXT WEDNESDAY...ON SUNDAY CONSENSUS MODELS CREATE
A ZONAL UPPER AIR PATTERN OVER THE UPPER MIDWEST. THUNDERSTORMS
MAY DEVELOP AS A FRONTAL BOUNDARY CROSSES THE AREA ALONG WITH ANY
LINGERING BOUNDARIES FROM THE SATURDAY MCS. BY TUESDAY...THE LONG
RANGE MODELS PROG A SHORT WAVE TROF TO BE OVER THE GREAT LAKES AS
A LONG WAVE RIDGE BUILDING OVER THE ROCKIES. THIS UPPER LEVEL
PATTERN WILL ADVECT DRIER CANADIAN HIGH PRESSURE INTO THE UPPER
MIDWEST WITH FAIR WEATHER EARLY NEXT WEEK. ..KUHL..
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1217 PM CDT WED JUN 12 2013
VFR CONDS EARLY THIS AFTERNOON THEN SCATTERED SUPERCELLS WILL
DEVELOP NORTH OF INTERSTATE 80 EARLY TO MID AFTERNOON...WITH
THUNDERSTORMS GRADUALLY BECOMING WIDESPREAD AND SPREADING
SOUTHEAST ACROSS ALL THE TAF SITES LATER IN THE AFTERNOON INTO THE
EVENING. ISOLATED STRONG TORNADOES AND WIDESPREAD DESTRUCTIVE
WINDS IN EXCESS OF 70 KNOTS CAN BE EXPECTED THIS AFTERNOON INTO
THIS EVENING. MVFR/OCNL IFR CONDS IN THUNDERSTORMS.
HIGH PRESSURE BUILDS INTO THE REGION LATE TONIGHT AND THURSDAY
WITH VFR CONDS WITH CLEAR SKIES. SOUTH WINDS 10 TO 15 KNOTS THIS
AFTERNOON BECOMING NORTH 10 TO 15 KNOTS THIS EVENING AND OVERNIGHT.
NORTH WINDS AROUND 10 KNOTS ON THURSDAY.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...KUHL
SHORT TERM...KUHL
LONG TERM...KUHL
AVIATION...HAASE
Hazardous weather outlook, Jun 12, 10:47 AM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1147 AM CDT WED JUN 12 2013
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-131700-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1147 AM CDT WED JUN 12 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS INCLUDING STRONG
TORNADOES AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH FOR PORTIONS
OF EXTREME EASTERN IOWA AND MUCH OF NORTHERN ILLINOIS. A MODERATE
RISK INCLUDES MUCH OF THE REMAINDER OF THE OUTLOOK AREA.
SUPERCELLS WILL RAPIDLY FORM EARLY THIS AFTERNOON ACROSS NORTHEAST
IOWA AND NORTHWEST ILLINOIS GRADUALLY DEVELOPING ACROSS MUCH OF
EASTERN IOWA AND NORTHERN ILLINOIS AS THE AFTERNOON PROGRESSES.
EVENTUALLY THESE STORMS WILL CONGEAL INTO A WIDESPREAD DAMAGING
WIND EVENT WITH WINDS IN EXCESS OF 80 MPH INTO THE EVENING HOURS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
MORE ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE FROM FRIDAY NIGHT
THROUGH SATURDAY NIGHT. LOCALLY HEAVY RAINFALL AND A FEW SEVERE
STORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE OUTLOOK AREA FRIDAY
NIGHT INTO EARLY SATURDAY MORNING. REPEATED ROUNDS OF HEAVY RAIN
FRIDAY NIGHT AND AGAIN LATE SATURDAY AND SATURDAY NIGHT MAY PRODUCE
FLASH FLOODING AND RENEWED RIVER FLOODING. STAY TUNED FOR LATER
FORECASTS AND UPDATES CONCERNING THESE WEEKEND STORM EPISODES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EVENING.
HAASE
In the hours before
Special weather statement, Jun 12, 9:52 AM CST, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1052 AM CDT WED JUN 12 2013
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-121800-
WASHINGTON IA-VAN BUREN IA-SCOTT IA-MUSCATINE IA-LOUISA IA-LINN IA-
LEE IA-KEOKUK IA-JOHNSON IA-JEFFERSON IA-JACKSON IA-IOWA IA-HENRY IA-
DUBUQUE IA-DES MOINES IA-DELAWARE IA-BENTON IA-BUCHANAN IA-CEDAR IA-
CLINTON IA-JONES IA-JO DAVIESS IL-HENRY IL-MCDONOUGH IL-MERCER IL-
PUTNAM IL-ROCK ISLAND IL-STEPHENSON IL-WARREN IL-WHITESIDE IL-
BUREAU IL-CARROLL IL-HENDERSON IL-HANCOCK IL-
1052 AM CDT WED JUN 12 2013
...HIGH RISK FOR SEVERE WEATHER ACROSS EASTERN IOWA AND NORTHWEST
ILLINOIS THIS AFTERNOON...
INGREDIENTS ARE COMING TOGETHER SUPPORTING A HIGH THREAT FOR SEVERE
THUNDERSTORMS WITH DAMAGING WINDS...LARGE HAIL AND TORNADOES OVER
MUCH OF EASTERN IOWA...WEST CENTRAL AND NORTHWEST ILLINOIS THIS
AFTERNOON.
SUPERCELL THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN NOON AND 3
PM OVER PORTIONS OF EASTERN IOWA AND NORTHWEST ILLINOIS. THESE
STORMS WILL BE CAPABLE OF PRODUCING WINDS OVER 70 MPH...LARGE HAIL
AND TORNADOES...WITH MOVEMENT TO THE EAST AROUND 40 TO 50 MPH.
INDIVIDUAL STORMS ARE EXPECTED TO ORGANIZE INTO A LINE OF STORMS
WITH WIDESPREAD DAMAGING WIND AS THEY EXIT EAST ACROSS
NORTHERN ILLINOIS FROM MID TO LATE AFTERNOON.
A TORNADO WATCH WILL LIKELY BE ISSUED FOR THE AREA THIS AFTERNOON.
WHILE THE THREAT OF SEVERE WEATHER IS NOT IMMINENT...THIS IS A
POTENTIALLY DANGEROUS SITUATION AND YOU SHOULD MAKE PLANS FOR WHERE
YOU WILL TAKE SHELTER IF WARNINGS ARE ISSUED. CLOSELY MONITOR NOAA
WEATHER RADIO OR LOCAL MEDIA OUTLOOKS FOR FURTHER UPDATES AND
WARNINGS.
&&
LAT...LON 4230 9231 4230 9207 4264 9209 4268 9088
4251 9063 4250 8941 4220 8939 4219 8968
4194 8968 4159 8962 4158 8932 4114 8936
4123 8971 4115 9043 4028 9044 4029 9135
4050 9150 4086 9219 4115 9219 4117 9242
SHEETSSpecial weather statement, Jun 12, 11:56 AM CST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1256 PM CDT WED JUN 12 2013
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-121945-
WASHINGTON IA-VAN BUREN IA-SCOTT IA-MUSCATINE IA-LOUISA IA-LINN IA-
LEE IA-KEOKUK IA-JOHNSON IA-JEFFERSON IA-JACKSON IA-IOWA IA-HENRY IA-
DUBUQUE IA-DES MOINES IA-DELAWARE IA-BENTON IA-BUCHANAN IA-CEDAR IA-
CLINTON IA-JONES IA-JO DAVIESS IL-HENRY IL-MCDONOUGH IL-MERCER IL-
PUTNAM IL-ROCK ISLAND IL-STEPHENSON IL-WARREN IL-WHITESIDE IL-
BUREAU IL-CARROLL IL-HENDERSON IL-HANCOCK IL-
1256 PM CDT WED JUN 12 2013
...HIGH RISK FOR SEVERE WEATHER ACROSS MUCH OF EASTERN IOWA AND
NORTHWEST ILLINOIS THIS AFTERNOON...
CONDITIONS ARE FAVORABLE FOR RAPID DEVELOPMENT OF SEVERE
THUNDERSTORMS THIS AFTERNOON ACROSS EASTERN IOWA AND NORTHWEST
ILLINOIS. THE GREATEST RISK FOR SEVERE STORMS IS NORTH OF INTERSTATE
80 AND EAST OF HIGHWAY 218...WHERE THE STORM PREDICTION CENTER HAS
PLACED A RARE HIGH RISK FOR SEVERE STORMS.
AT 1250 PM CDT...AREA RADARS INDICATED THERE WERE NO THUNDERSTORMS
OCCURRING OVER IOWA OR NORTHWEST ILLINOIS. HOWEVER...THUNDERSTORMS
ARE EXPECTED TO RAPIDLY DEVELOP AND BECOME SEVERE BETWEEN 1 AND 3
PM. CONDITIONS ARE FAVORABLE FOR SUPERCELL THUNDERSTORMS WITH
DAMAGING WINDS...LARGE HAIL...AND TORNADOES. SEVERE SUPERCELL STORMS
ARE EXPECTED TO TRANSITION INTO ONE OR MORE LINES OF STORMS WITH
WIDESPREAD DAMAGING WINDS LATE THIS AFTERNOON.
A TORNADO WATCH IS EXPECTED TO BE ISSUED FOR PORTIONS OF THE AREA
THIS AFTERNOON. WHILE THE THREAT OF SEVERE WEATHER IS NOT
IMMINENT...THIS IS A POTENTIALLY DANGEROUS SITUATION AND YOU SHOULD
MAKE PLANS FOR WHERE YOU WILL TAKE SHELTER IF WARNINGS ARE ISSUED.
CLOSELY MONITOR NOAA WEATHER RADIO OR LOCAL MEDIA OUTLOOKS FOR
FURTHER UPDATES AND WARNINGS.
&&
LAT...LON 4115 8963 4123 8964 4123 8986 4114 8987
4115 9043 4035 9045 4102 9219 4116 9219
4117 9242 4230 9231 4230 9207 4265 9208
4268 9088 4251 9063 4250 8940 4220 8939
4219 8968 4159 8962 4158 8916 4111 8915
SHEETSEvent by event
4 funnel cloud, 1 thunderstorm wind, 1 hail. Local standard time, as filed.
Funnel Cloud, Buchanan
- When
- June 12, 3:47 PM CST
- Where
- Buchanan County, 4.94 mi SSE of Lamont
- Reported by
- Trained Spotter
- Coordinates
- 42.530, -91.610
A trained spotter reported a wall cloud with some rotation and occasional short-lived funnel clouds.
Funnel Cloud, Dubuque
- When
- June 12, 4:19 PM CST
- Where
- Dubuque County, 1.68 mi ESE of Sageville
- Reported by
- Trained Spotter
- Coordinates
- 42.560, -90.690
A spotter that was located near Kieler Wisconsin observed a funnel cloud to the west of his location.
Funnel Cloud, Dubuque
- When
- June 12, 4:48 PM CST
- Where
- Dubuque County, Key West
- Reported by
- Emergency Manager
- Coordinates
- 42.450, -90.680
The Emergency Manager observed a funnel cloud near HWY 151 near Ryan Iowa.
Funnel Cloud, Jackson
- When
- June 12, 5:17 PM CST
- Where
- Jackson County, 0.86 mi SE of St Donatus
- Reported by
- Law Enforcement
- Coordinates
- 42.360, -90.540
Thunderstorm Wind, Dubuque
- When
- June 12, 7:12 PM CST
- Where
- Dubuque County, 0.86 mi SE of Peosta
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.440, -90.840
A trained spotter estimated a thunderstorm wind gust of 52 knots.
Hail, Dubuque
- When
- June 12, 7:21 PM CST
- Where
- Dubuque County, 0.51 mi E of Center Grove
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.500, -90.690
Golf ball sized hail was reported on the north side of town.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, June 12 to 13, 2013$2.0 million · EF3 · 53 events
- Tornado and Hail in Ohio, June 12 to 13, 20131 injured · $2.8 million · EF0 · 85 events
- Excessive Heat in Arizona, June 12, 20131 death · 2 events
- Tornadoes and Flash Flood in Illinois, June 12, 2013$352,000 · EF1 · 61 events
- Flash Flooding and Hail in West Virginia, June 12 to 13, 2013$3.5 million · 70 kt wind · 26 events
- Tornadoes and Damaging Winds in Ohio, June 12 to 13, 2013$841,000 · EF0 · 29 events
- Tornadoes and Damaging Wind in Illinois, June 12, 20131 injured · EF2 · 3 events
- Flash Flooding and Hail in Minnesota, June 12, 2013$275,000 · 2.75 in hail · 28 events
- Hail and Damaging Winds in Wisconsin, June 12, 2013$235,000 · 1 in hail · 11 events
- Flash Flood in Ohio, June 12 to 13, 2013$200,000 · 1 event
- Flash Flood and Hail in Michigan, June 12 to 13, 2013$95,000 · 1 in hail · 8 events
- Flash Flooding and Flood in Iowa, June 12 to 13, 2013$90,000 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450872, 450873, 450874, 450875, 450884, 450876.